Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 23, NWS Lubbock, TX

May 7, 201421 counties in Texas

NWS Lubbock, TX issued this red flag warning at May 7, 2014, 3:42 AM CDT for 21 counties in Texas. It took effect at May 7, 2014, 10:00 AM CDT. It was in force for 11 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 2014, 3:42 AM CDT (08:42 UTC)
In effect from
May 7, 2014, 10:00 AM CDT
Expired
May 7, 2014, 9:00 PM CDT
In force
11 hr
Issued by
NWS Lubbock, TX
All 21 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 32 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 6:53 PM CDTTSTM WND GST 632 Nw Childress, TX
May 7, 7:00 PM CDTTSTM WND DMG21 Nne Childress, TXPOWER POLE LEANING DOWN AT COUNTY ROAD 22 AND HIGHWAY 62. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4959 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WWUS84 KLUB 070842
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
342 AM CDT WED MAY 7 2014

TXZ038-043-044-070945-
/O.CAN.KLUB.FW.A.0021.140507T1500Z-140508T0400Z/
KING-KENT-STONEWALL-
342 AM CDT WED MAY 7 2014

...FIRE WEATHER WATCH IS CANCELLED FOR THE SOUTHERN ROLLING
PLAINS TODAY...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE FIRE
WEATHER WATCH. GUSTY WINDS WILL STILL LEAD TO ELEVATED FIRE
DANGER IN THIS AREA HOWEVER.

$$

TXZ021>037-039>042-071700-
/O.UPG.KLUB.FW.A.0021.140507T1500Z-140508T0400Z/
/O.NEW.KLUB.FW.W.0023.140507T1500Z-140508T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-YOAKUM-
TERRY-LYNN-GARZA-
342 AM CDT WED MAY 7 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...
RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE
DANGER FOR THE TEXAS SOUTH PLAINS...THE EXTREME SOUTHERN TEXAS
PANHANDLE...AND THE NORTHERN ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* HUMIDITY...5 TO 15 PERCENT WEDNESDAY AFTERNOON AND EVENING.

* FUELS...EXTREMELY DRY.

* TEMPERATURES...10 TO 15 DEGREES WARMER THAN NORMAL.

* TIMING...FROM LATE MORNING THROUGH MID EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY
WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND THE
DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID ACTIVITIES
THAT PROMOTE OPEN FLAMES AND SPARKS.

$$
1 follow-up statement
833 
WWUS84 KLUB 071724
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
1224 PM CDT WED MAY 7 2014

TXZ021>037-039>042-080200-
/O.CON.KLUB.FW.W.0023.000000T0000Z-140508T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-YOAKUM-
TERRY-LYNN-GARZA-
1224 PM CDT WED MAY 7 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...RELATIVE
HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE DANGER FOR THE
FAR SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND NORTHERN ROLLING
PLAINS OF WEST TEXAS...

* HUMIDITY...WILL DROP TO THE 5 TO 15 PERCENT RANGE THIS AFTERNOON
  AND EVENING.

* FUELS...REMAIN EXTREMELY DRY.

* TEMPERATURES...WILL BE 10 TO 15 DEGREES WARMER THAN NORMAL.

* TIMING...FROM LATE MORNING THROUGH MID EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND
THE DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at May 6, 11:39 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 6, 11:39 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1139 PM CDT TUE MAY 6 2014

.AVIATION...
WINDS TO BECOME GUSTY AGAIN DURING THE DAY WEDNESDAY. DRYLINE TO
SHIFT TO A POSITION NEAR A KLTS TO KABI LINE DURING THE AFTN THEN
RETREAT WWD BY EARLY EVENING. A STRONG UPPER DISTURBANCE WILL
INTERACT WITH THE RETREATING LOW LEVEL MOISTURE TO PRODUCE
SCATTERED TSRA WEDNESDAY EVENING...LIKELY EAST OF KLBB BUT WITH AT
LEAST A 30 PCT CHANCE AT KCDS.

&&

.PREV DISCUSSION... /ISSUED 616 PM CDT TUE MAY 6 2014/

AVIATION...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. GUSTY SOUTH TO SW
TO PERSIST DURING THE DAYLIGHT HOURS THE REMAINDER OF TODAY AND
AGAIN WEDNESDAY AS LOW PRESSURE REMAINS ACROSS THE SRN AND CNTL
HIGH PLAINS.

PREV DISCUSSION... /ISSUED 356 PM CDT TUE MAY 6 2014/

SHORT TERM...
WATER VAPOR IMAGERY THIS AFTERNOON REVEALS A LARGE MID-LVL TROUGH
ACROSS THE GREAT BASIN...AND A SMALLER SHORTWAVE OVER NW MX AND SRN
NM....MOVING NEWD. DESPITE THE PRESENCE OF THIS FIRST WAVE...THE
DEARTH OF LOW-LVL MOISTURE SHOULD KEEP ANY T-STORM DEVELOPMENT TO
THE EAST OF OUR AREA THIS EVENING. HOWEVER...STORM CHANCES SHOULD
IMPROVE ON WED AS THE MAIN UPPER SYSTEM EDGES CLOSER AND BEGINS TO
DRAW MOISTURE FARTHER TO THE NWWD. MOISTURE WILL ONLY MAKE A LIMITED
MOVE TONIGHT THOUGH AS LOW-LVL FLOW REMAINS VEERED...50F DEWPOINTS
MAY SNEAK INTO THE SE SPLNS INTO THE CENTRAL ROLLING PLAINS.
CONTRARY TO THE TYPICAL DIURNAL TREND...THE DRYLINE IS EXPECTED TO
STAY FAIRLY STATIONARY THROUGH MIDDAY OR SO AND THEN BEGIN TO
RETREAT IN THE AFTERNOON AS LOW-LVL WINDS BACK IN RESPONSE TO THE
APPROACHING TROUGH. DUE TO THIS SOMEWHAT ATYPICAL EVOLUTION...WE
HAVE LOW CONFIDENCE IN THE EXACT LOCATION OF THE DRYLINE AROUND PEAK
HEATING...BUT THE MOST LIKELY SCENARIO SEEMS TO BE POINT TO A
POSITION JUST TO THE EAST OF THE CAPROCK ESCARPMENT. ALSO UNCERTAIN IS
THE POTENTIAL FOR T-STORMS TO THE EAST OF THE DRYLINE PRIOR TO THE
ARRIVAL OF THE BULK OF THE LIFT ASSOCIATED WITH THE UPPER TOUGH IN
THE EVENING. FCST SNDGS IN THE ERN ROLLING PLAINS SUGGEST ML CAPES
AROUND 1 TO 1.5K J/KG WITH LITTLE CINH AND MORE THAN ADEQUATE DEEP
LAYER SHEAR. HOWEVER...LOW-LVL CONVERGENCE AND UPPER-LVL SUPPORT MAY
BE LACKING. WE HAVE ADDED A SLGT CHC MENTION TO THE FCST FOR OUR ERN
ZONES IN THE AFTERNOON. ANY STORMS THAT DEVELOP WILL BE HIGH-BASED
INITIALLY AND HAVE THE POTENTIAL FOR PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS. HIGH TEMPERATURES TOMORROW WILL COOL SOMEWHAT
WILL FALLING HEIGHTS. WE EXPECT MIDDLE 80S IN THE FAR SW TX
PANHANDLE TO MIDDLE 90S IN THE SRN ROLLING PLAINS.

LONG TERM...
FOLLOWING A PROGRESSIVE UPPER TROUGH AND ASSOCIATED ACTIVE DRYLINE
LATE WEDNESDAY...THE FLOW WILL ASSUME A MORE ZONAL AND LESS
AMPLIFIED STATE AS WE MOVE INTO THE WEEKEND. OTHER THAN CHEATING
THE DRYLINE FARTHER WEST TOMORROW NIGHT MORE IN LINE WITH THE GFS
AND ECMWF...NO NOTABLE CHANGES WERE NECESSARY TO THIS FORECAST.

UNTIL A WEAK PACIFIC FRONT CLEARS THE REGION BY DAYBREAK THU...
IT APPEARS ADDITIONAL ROUNDS OF TSTORMS ARE IN THE OFFING WED
NIGHT AS THE DRYLINE LIKELY RETREATS TO NEAR A SILVERTON TO
LUBBOCK TO BROWNFIELD LINE AHEAD OF A LEAD IMPULSE EXITING THE
BASE OF THE PRIMARY UPPER TROUGH STILL NEAR THE FOUR CORNERS BY
06Z THU. LOWER THICKNESSES BY THU UNDER CYCLONIC FLOW WOULD
NORMALLY INSPIRE MORE CHANCES FOR PRECIP...BUT LL MOISTURE WILL
BE SCOURED EAST WITH NO APPRECIABLE MID-LEVEL MOISTURE AVAILABLE.
PASSAGE OF THE PRIMARY..ALBEIT WEAKENING...TROUGH BY EARLY FRIDAY
SHOULD DRAG A WEAK COLD FRONT SOUTHWARD BEFORE WASHING OUT
THEREAFTER IN DRIER SWLY FLOW.

A MORE POTENT COLD FRONT MAY BE LOOMING AS SOON AS SUNDAY IF THE
GFS IS CORRECT...OR MONDAY ACCORDING TO THE ECM AND CMC. THESE
DIFFERING CAMPS ARE SPLIT WITH THE DEGREE AND TIMING OF TROUGH
ENERGY ROTATING OUT OF THE GULF OF ALASKA BY THIS WEEKEND...SO
CONFIDENCE TO ADJUST GRIDS TOWARD THE NON-GFS MODELS IS VERY
LIMITED. KEPT THE IDEA OF A STALLING FRONT ACROSS WEST TX WITH
INCREASINGLY MOIST EASTERLY LL FLOW THROUGH THE MIDDLE OF NEXT
WEEK...BUT WILL KEEP POPS BELOW MENTION AS THE FLOW REGIME IS
HIGHLY UNCERTAIN. A NWLY FLOW PER THE GFS WOULD BE FAVORABLE IN
THIS SETUP...HOWEVER THE ECMWF/S DEEP AND DRY SWLY FLOW COULD
EASILY PUSH PRECIP WELL EAST OF THE REGION. MAX TEMPS THROUGH
THE PERIOD WILL UNDERGO A SLOW COOLING CLOSER TO CLIMO.

FIRE WEATHER...
HOT TEMPS AND DRY AIR WERE COMBINING TO REDUCE RH VALUES BELOW 10
PERCENT AREA-WIDE THIS AFTERNOON. WIND SPEEDS WERE MAINLY IN THE 20
TO 30 PERCENT RANGE...JUST HIGH ENOUGH TO SUPPORT WIDESPREAD RED
FLAG CONDITIONS. THESE CONDITIONS WILL IMPROVE AS WIND SPEEDS
DECREASE THIS EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9
PM CDT. TONIGHT...LOW LEVEL MOISTURE WILL RETURN TO SRN AND ERN
AREAS...WHILE MOISTURE RECOVERY ACROSS NRN AND WRN AREA WILL BE
POOR. FOR WEDNESDAY...WE HAVE LOW CONFIDENCE IN THE POSITION OF THE
DRYLINE BY AFTERNOON...BUT IT WILL LIKELY RUN FROM NEAR CHILDRESS
COUNTY IN THE NORTH TO NEAR GARZA COUNTY IN THE SOUTH. WEST OF THE
DRYLINE...DESPITE COOLER TEMPS...CRITICAL CONDITIONS ARE LIKELY DUE
TO GUSTY SW WINDS AND RH VALUES IN THE 5 TO 15 PERCENT RANGE. A FIRE
WEATHER WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA ON WEDNESDAY AS
THE EASTERN ZONES COULD SEE RED FLAG CONDITIONS IF THE DRYLINE
MOVES FARTHER EAST THAN EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        51  84  46  79  45 /   0   0   0   0   0
TULIA         55  88  51  83  48 /   0   0   0   0   0
PLAINVIEW     56  89  52  83  51 /   0   0  10   0   0
LEVELLAND     56  88  53  83  52 /   0   0  10   0   0
LUBBOCK       61  90  54  84  53 /   0   0  10   0   0
DENVER CITY   60  88  53  83  53 /   0   0  10   0   0
BROWNFIELD    60  90  55  84  54 /   0   0  10   0   0
CHILDRESS     61  93  62  90  56 /   0  10  30  10   0
SPUR          62  93  61  89  55 /   0  10  30   0   0
ASPERMONT     68  95  64  92  57 /  10  20  40  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 10 AM CDT WEDNESDAY THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

&&

07
Hazardous weather outlook, May 6, 9:06 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
906 PM CDT TUE MAY 6 2014

TXZ021>044-080215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
906 PM CDT TUE MAY 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP WEDNESDAY ACROSS
MUCH OF THE SOUTH PLAINS AREA AS 20 TO 30 MPH SOUTHWEST WINDS
COMBINE WITH A DRY AND WARM AIRMASS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE WEDNESDAY
AFTERNOON INTO WEDNESDAY NIGHT ACROSS THE ROLLING PLAINS AND FAR
SOUTHEASTERN TEXAS PANHANDLE. LARGE HAIL AND GUSTY WINDS WILL BE
THE PRIMARY THREATS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:57 AM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Cochran, Floyd, Hale and 6 more17 hr

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.